What is the prevalence of cephalosporin -caused anaphylaxis in individuals allergic to penicillin?

Updated: May 16, 2018
  • Author: S Shahzad Mustafa, MD; Chief Editor: Michael A Kaliner, MD  more...
  • Print
Answer

Reactions to cephalosporins may occur in penicillin-allergic patients. In these patients, older agents such as cephalothin, cephalexin, cefadroxil, and cephazolin are more likely to precipitate an allergic reaction than newer agents such as cefprozil, cefuroxime, ceftazidime, or ceftriaxone. This increased reactivity with the older agents is due to greater antigenic similarity of the side chain not present with the newer second- and third-generation agents.

One report suggested that the actual incidence of anaphylaxis to cephalosporins in penicillin-anaphylactic patients is much lower than the 10% frequently quoted—perhaps 1%, with most reactions considered mild. [14] A retrospective study evaluated 606 hospitalized patients with a history of penicillin allergy who were given a cephalosporin. Only one patient (0.17%) had a reaction, and it was minor. [15]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!